www.uhasselt.be
DSpace

Document Server@UHasselt >
Research >
Research publications >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/15326

Title: A mathematical characterization of the Hirsch-index by means of minimal increments
Authors: EGGHE, Leo
Issue Date: 2013
Publisher: ELSEVIER SCIENCE BV
Citation: JOURNAL OF INFORMETRICS, 7 (2), p. 388-393
Abstract: The minimum configuration to have a h-index equal to h is h papers each having h citations, hence h(2) citations in total. To increase the h-index to h + 1 we minimally need (h + 1)(2) citations, an increment of I-1(h) = 2h + 1. The latter number increases with 2 per unit increase of h. This increment of the second order is denoted I-2(h) =2. If we define I-1 and I-2 for a general Hirsch configuration (say n papers each having f(n) citations) we calculate I-1(f) and I-2(f) similarly as for the h-index. We characterize all functions f for which I-2(f) = 2 and show that this can be obtained for functions f(n) different from the h-index. We show that f(n) = n (i.e. the h-index) if and only if I-2(f) = 2, f(1) = 1 and f(2) = 2. We give a similar characterization for the threshold index (where n papers have a constant number C of citations). Here we deal with second order increments I-2(f) = 0. (c) 2013 Elsevier Ltd. All rights reserved.
Notes: Egghe, L (reprint author), Univ Hasselt, B-3590 Diepenbeek, Belgium. Univ Antwerp, IBW, B-2000 Antwerp, Belgium. leo.egghe@uhasselt.be
URI: http://hdl.handle.net/1942/15326
DOI: 10.1016/j.joi.2013.01.005
ISI #: 000318377100016
ISSN: 1751-1577
Category: A1
Type: Journal Contribution
Validation: ecoom, 2014
Appears in Collections: Research publications

Files in This Item:

Description SizeFormat
published version176.58 kBAdobe PDF
N/A299.67 kBAdobe PDF

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.